Skip to Main Content

Transactions of the American Mathematical Society

Published by the American Mathematical Society since 1900, Transactions of the American Mathematical Society is devoted to longer research articles in all areas of pure and applied mathematics.

ISSN 1088-6850 (online) ISSN 0002-9947 (print)

The 2020 MCQ for Transactions of the American Mathematical Society is 1.48.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


On the differential geometry of holomorphic plane curves
HTML articles powered by AMS MathViewer

by Jorge Luiz Deolindo-Silva and Farid Tari PDF
Trans. Amer. Math. Soc. 373 (2020), 6817-6833 Request permission


We consider the geometry of regular holomorphic curves in $\mathbb C^2$ viewed as surfaces in the affine space $\mathbb R^4$. We study the $\mathcal A$-singularities of parallel projections of generic such surfaces along planes to transverse planes. We show that at any point on the surface which is not an inflection point of the curve there are two tangent directions determining two planes along which the projection has singularities of type butterfly or worse. The integral curves of these directions form a pair of foliations on the surface defined by a binary differential equation (BDE). The singularities of this BDE are the inflection points of the curve together with other points that we call butterfly umbilic points. We determine the configurations of the solution curves of the BDE at its singularities. Finally, we prove that an affine view of an algebraic curve of degree $d\ge 2$ in $\mathbb CP^2$ has $8d(d-2)$ butterfly umbilic points.
Similar Articles
  • Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 57R45, 14H50, 53A15
  • Retrieve articles in all journals with MSC (2010): 57R45, 14H50, 53A15
Additional Information
  • Jorge Luiz Deolindo-Silva
  • Affiliation: Departamento de Matemática - UFSC - Campus Blumenau, Rua João Pessoa, 2514 - Velha, CEP: 89036-004 - Blumenau - SC, Brazil
  • MR Author ID: 1244547
  • Email:
  • Farid Tari
  • Affiliation: Instituto de Ciências Matemáticas e de Computação - USP, Avenida Trabalhador são-carlense, 400 - Centro, CEP: 13566-590 - São Carlos - SP, Brazil
  • MR Author ID: 313337
  • Email:
  • Received by editor(s): March 14, 2019
  • Published electronically: July 3, 2020
  • Additional Notes: The second author was partially supported by the grants FAPESP 2014/00304-2 and CNPq 303772/2018-2.
  • © Copyright 2020 American Mathematical Society
  • Journal: Trans. Amer. Math. Soc. 373 (2020), 6817-6833
  • MSC (2010): Primary 57R45, 14H50, 53A15
  • DOI:
  • MathSciNet review: 4155192